Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2002, 8:24 PM CDT for Grant County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2002, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 6, 2002, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Grant County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 070124 SVRABR SDC051-070215- /NEW.KABR.SV.W.0050.070124-070215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 824 PM CDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MARVIN...OR ABOUT 10 MILES NORTHWEST OF MILBANK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TWIN BROOKS AROUND 830 PM CDT MILBANK AROUND 850 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4533 9693 4523 9696 4515 9646 4532 9649 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:40 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 6, 3:40 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT THU JUN 6 2002 FORECAST CONTINUES TO BE TRICKY WITH THE ETA AND AVN STILL DIFFERING ON SOME FEATURES. WILL LEAN JUST A BIT MORE TOWARD THE ETA...ESPECIALLY FOR PRECIP AMOUNTS...WITH SOME BLEND OF THE AVN AS WELL. A STRONG UPPER LOW WILL SPIN OVER WESTERN CANADA TONIGHT AND FRIDAY BEFORE BEGINNING TO SLIDE SOUTHWARD FRIDAY NIGHT. THE LOW BECOMES MORE OF AN ELONGATED TROUGH OVER THE ROCKIES BY SATURDAY EVENING AND REMAINS THERE THROUGH MONDAY MORNING. THE SURFACE TROUGH/FRONT CURRENTLY SLOWLY MOVING THROUGH THE CWA WILL BE OVER THE SOUTH DAKOTA/NEBRASKA BORDER ON FRIDAY...WITH THE SURFACE LOW OVER WESTERN NEBRASKA INTENSIFYING. HIGH PRESSURE WILL NOSE INTO THE NORTHERN CWA TONIGHT...WITH THE MAIN INSTABILITY REMAINING OVER THE FAR EASTERN CWA. WILL KEEP A MENTION OF THUNDERSTORMS OVER THAT AREA FOR THIS EVENING. ETA INDICATED SOME STABILIZING OF THE ATMOSPHERE ON FRIDAY FROM THE WEAK HIGH OVER THE AREA. BY LATE IN THE AFTERNOON...THE FRONT BEGINS TO MAKE ITS WAY BACK TO THE NORTH AND DECENT MOISTURE BEGINS TO STREAM BACK WITH IT. WILL KEEP THE CHANCE FOR THUNDERSTORMS MENTIONED FOR FRIDAY AFTERNOON AND EVENING. A DECENT SURFACE BOUNDARY REMAINS NEAR THE AREA ON SATURDAY AND SUNDAY...WITH THE MODELS INDICATING DECENT MOISTURE AND INSTABILITY WITH IT...SO SEE NO REASON TO REMOVE THE MENTION OF THUNDERSTORMS FOR THOSE TWO DAYS. BASICALLY...THIS FORECAST PERIOD WILL BE A COMBINATION OF UNSTABLE CONDITIONS AND A BOUNDARY IN THE REGION. SO...THUNDERSTORMS ARE BOUND TO OCCUR EACH DAY WITH JUST THE TIMING BEING THE QUESTION. .EXTENDED DISCUSSION... CONFIDENCE IN EXTENDED PERIOD REMAINS ELUSIVE TODAY. WILL GO WITH THE FLOW USING THE BEST COMPROMISE AND WAIT FOR REFINING MODEL RUNS. PERIOD OPENS WITH WESTERN UPPER LOW MOVING OUT OF THE FOUR CORNERS REGION TOWARD THIS AREA. MOISTURE FEED SETS UP AHEAD OF SYSTEM AND OLD BAROCLINIC ZONE LINGERS GIVING CONVECTION AND PRECIPITATION A FOCUS POINT. WILL GO PRETTY CLOSE TO GOING FORECAST AS CURRENT MODEL RUN GIVES NO REASON YET TO DOUBT TIMING. WILL DELAY ENDING OF PRECIPITATION SLIGHTLY OTHERWISE LITTLE CHANGE. TEMPERATURES LOOK TO STAY SEASONAL THROUGH THE PERIOD. .ABR...NONE. PARKIN/KEEFE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:01 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 29 min |
| Jun 6, 7:32 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 28 min |
| Jun 6, 8:05 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 40 min |
| Jun 6, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.